Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Amarillo, TX
NWS Amarillo, TX issued this flash flood warning at Jun 18, 2004, 10:50 PM CDT for Hansford County, Texas. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2004, 10:50 PM CDT (03:50 UTC)
- Expired
- Jun 19, 2004, 2:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Amarillo, TX
- Area
- Counties, with a storm outline in the text
County Hansford County, TX
The radar
The Amarillo radar (KAMA), 123 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 10:55 PM CDT | FLASH FLOOD | 10 N Gruver, TX | COLD WATER CREEK HWY 136 OUT OF ITS BANKS |
| Jun 18, 11:00 PM CDT | FLASH FLOOD | 12 N Gruver, TX | HIGHWAY 135 NORTH OF COLD WATER CREEK UNDER WATER |
| Jun 18, 11:50 PM CDT | FLASH FLOOD | 1 S Spearman, TX | HIGHWAY 760 FLOODED AND IMPASSIBLE |
| Jun 19, 1:43 AM CDT | FLASH FLOOD | 10 Nw Gruver, TX | ONGOING FLOODING ON RANCH ROAD 1262 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 3.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2456 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1516 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 7.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KAMA 190358 FFWAMA TXC195-190700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE AMARILLO TX 1050 PM CDT FRI JUN 18 2004 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A * FLASH FLOOD WARNING FOR... HANSFORD COUNTY IN THE PANHANDLE OF TEXAS THIS INCLUDES THE CITY OF SPEARMAN * UNTIL 200 AM CDT * AT 1050 PM CDT...STREET FLOODING WAS REPORTED OVER GRUVER...OR ABOUT 10 MILES WEST OF SPEARMAN...MOVING SOUTHEAST AT 10 MPH. ALSO...A TRAINED SPOTTER REPORTED THAT THE COLDWATER CREEK NEAR GRUVER...WAS OUT OF ITS BANKS. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. NEVER ATTEMPT TO CROSS FLOWING WATER IN AN AUTOMOBILE OR ON FOOT MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. LAT...LON 3644 10159 3608 10157 3612 10111 3647 10112 $$
2 follow-up statements
000 WGUS74 KAMA 190432 FFSAMA TXC195-190700- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1130 PM CDT FRI JUN 18 2004 ...A FLASH FLOOD WARNING CONTINUES FOR HANSFORD COUNTY UNTIL 200 AM CDT... AT 1100 PM...TRAINED SPOTTER REPORTED FLOODING OVER HIGHWAY 136 JUST SOUTH OF THE STATE LINE. AT 1105 PM...SPOTTERS REPORTED FLOODING OF MAIN STREET OF GRUVER. ALSO...FLOODING WAS REPORTED ON HIGHWAY 15 ABOUT 4 MILES WEST OF GRUVER. AT 1110 PM...ROADS HAVE BEEN CLOSED 2 MILES NORTH OF OSLO AS A RESULT OF FLOODING...WATER AND HAIL WAS UP TO 1 1/2 FEET DEEP OVER FARM TO MARKET ROAD 1262...ROAD WAS IMPASSABLE ACCORDING TO THE TEXAS DEPARTMENT OF TRANSPORTATION. AT 1128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL OVER MUCH OF HANSFORD COUNTY. RADAR ESTIMATED AS MUCH AS 3 TO 4 INCHES OF RAIN OVER AN AREA FROM GRUVER NORTHWARD TO THE STATE LINE DURING THE PAST 3 HOURS. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF LOW SPOTS ALONG HIGHWAYS...SMALL CREEKS AND NORMALLY DRY WASHES...AS WELL AS LOW LYING RANCH LAND. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE FLOOD DANGERS. LAT...LON 3646 10159 3608 10158 3608 10111 3648 10111 $$
000 WGUS74 KAMA 190512 FFSAMA TXC195-190715- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1212 AM CDT SAT JUN 19 2004 ...A FLASH FLOOD WARNING CONTINUES FOR HANSFORD COUNTY UNTIL 215 AM CDT... AT 1212 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE VERY HEAVY RAINFALL 6 MILES NORTHEAST OF GRUVER. THE STORM PRODUCING HEAVY RAINFALL WAS MOVING SOUTH AT 15 MPH. FARM TO MARKET ROAD 760 1 MILE SOUTH OF SPEARMAN IS REPORTED TO BE FLOODED AND IMPASSABLE. IF FLASH FLOODING IS OBSERVED ACT QUICKLY MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. LAT...LON 3647 10161 3608 10161 3607 10110 3647 10110 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:30 PM CDT, 7 hours 20 minutes earlier.
Area forecast discussion, Jun 18, 3:30 PM CDT, 7 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 330 PM CDT FRI JUN 18 2004 .DISCUSSION... ANOTHER ACTIVE EVENING IN STORE FOR THE PANHANDLES TONIGHT WITH REGARDS TO SEVERE WEATHER. SEVERAL BOUNDARIES IN PLACE WITH MOST NOTICABLE STRETCHING FROM NEAR I-40 AT THE TX/NM STATE LINE TO SOUTH OF DUMAS AND THEN TO NEAR PAMPA. ANOTHER BOUNDARY STRETCHES FROM NEAR VEGA SOUTEASTWARD TOWARDS FLOYDADA...WITH A PSEUDO-TRIPLE POINT NEAR VEGA. INSTABILITY NOT QUITE AS HIGH AS YESTERDAY AND WIND SPEEDS NOT AS STRONG ALOFT...BUT STILL HAVE GREAT TURNING WITH HEIGHT AND AMPLE DEEP LAYER SHEAR. CANNOT RULE OUT TORNADOES AGAIN...BUT SHOULD BE ISOLATED AND CLOSE TO ANY OF THE AFOREMENTIONED BOUNDARIES OR ON STORMS THAT SPLIT AND TURN RIGHT OF THE MEAN FLOW. FOR STORMS THAT DO MANAGE TO GO RIGHT OF THE MEAN FLOW...BUFKIT SOUNDINGS SHOW SR HELICITY VALUES BTW 200-300 M**2/S**2 AS THE EVENING PROGRESSES. NOW ON TO THE FORECAST...PRETTY MUCH CONCENTRATED ON THE FIRST 72 HOURS. DID DECIDED TO BUMP MAX TEMPS DOWN A CAT FOR TOMORROW AGAIN AS LOW CLOUDS SHOULD HANG IN ESPECIALLY ACROSS THE OK PNHDL. ALSO... APPEARS A SECOND FRONT IS TRYING TO SAG SOUTHWARD THROUGH KS AND COULD POSSIBLY HELP TO INITIATE ANOTHER MCS UP THERE WHICH SHOULD LEAVE PLENTY OF CLOUD COVER NORTH TO HOLD DOWN TEMPS. HOWEVER... DID NOT DROP MORE THAN A CATEGORY AS LOW CLOUDS HAVE HAD HARD TIME HANGING IN ACROSS THE REGION FOR THE LAST THREE DAYS. DID INCREASE RAIN CHANCES TO LIKELY FOR THE NORTHERN PART OF THE TX AND OK PNHDLS...AS WELL AS SW TX PNHDL...BUT LEFT REST OF POP STRUCTURES ALONE. PRETTY MUCH WILL BE UP TO EACH SHIFT TO DECIDE HOW TO BUILD POP FORECAST AROUND DAILY CONDITIONS...AS LOCATIONS OF FRONTS AND BOUNDARIES WILL CHANGE DAY-TO-DAY. THINGS MIGHT START TO DRY OUT ON SUNDAY AS SOUTHWESTERLY FLOW RETURNS BRIEFLY TO THE REGION. MODELS STILL HINTING AT ANOTHER FRONT TRYING TO SLIDE DOWN INTO THE AREA FIRST PART OF NEXT WEEK... SO LEFT CURRENT GRIDS/FCST FROM SUNDAY ON UNCHANGED. IF SAME PATTERN SETS UP AS THIS WEEK DID...COULD SEE CONTINUED CHANCE FOR RAIN. ALL IN ALL...MOST CHANGES MADE IN FIRST 48 HOURS...WITH REST OF FORECAST IN GOOD SHAPE. LET THE RAIN (HOPEFULLY WITHOUT SEVERE) FALL...WE NEED IT FCSTID = JORDAN && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 62 80 64 92 / 80 30 30 20 BEAVER 58 77 60 87 / 90 40 40 40 BOISE CITY 57 79 58 90 / 80 40 40 20 BORGER 61 80 63 93 / 80 30 30 30 BOYS RANCH 61 83 62 93 / 90 30 30 20 CANYON 62 81 64 92 / 80 30 30 20 CLARENDON 64 81 64 94 / 80 30 30 20 DALHART 61 81 60 91 / 80 40 40 20 GUYMON 58 77 59 89 / 90 40 40 30 HEREFORD 61 81 64 91 / 80 30 30 20 LIPSCOMB 62 74 64 88 / 80 40 40 30 PAMPA 64 78 64 91 / 80 30 30 30 SHAMROCK 66 78 65 92 / 70 30 30 30 WELLINGTON 67 81 65 93 / 70 30 30 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...SEVERE THUNDERSTORM WATCH FOR TXZ001-020 EFFECTIVE UNTIL 10PM. OK...SEVERE THUNDERSTORM WATCH FOR OKZ001-003 EFFECTIVE UNTIL 10PM. && 03/17/24
Hazardous weather outlook, Jun 18, 1:00 PM CDT, 9 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT FRI JUN 18 2004 OKZ001>003-TXZ001>020-191100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT FRI JUN 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL...AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO POSE A THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE PANHANDLES SATURDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NECESSARY LATER THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE NECESSARY SATURDAY AFTERNOON AND SATURDAY EVENING. COCKRELL
In the hours before
Local storm report, Jun 18, 9:24 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0918 PM HAIL 18 SE DUMAS 35.68N 101.74W
06/18/2004 0.75 INCH MOORE TX AMATEUR RADIO
&&
RDLocal storm report, Jun 18, 9:50 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0945 PM HAIL 18 N GRUVER 36.52N 101.41W
06/18/2004 1.75 INCH TEXAS OK TRAINED SPOTTER
&&
RDLocal storm report, Jun 18, 10:18 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1018 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 6 S DUMAS 35.78N 101.96W
06/18/2004 0.75 INCH MOORE TX TRAINED SPOTTER
&&
RDLocal storm report, Jun 18, 10:20 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1020 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1005 PM HAIL 16 SE DUMAS 35.70N 101.76W
06/18/2004 1.00 INCH MOORE TX TRAINED SPOTTER
&&
RDLocal storm report, Jun 18, 10:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1028 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 15 NW GRUVER 36.41N 101.60W
06/18/2004 1.75 INCH HANSFORD TX TRAINED SPOTTER
HAIL WAS 6 INCHES DEEP AND STOPPED AT 1015 PM CDT
&&
RDLocal storm report, Jun 18, 10:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1045 PM CDT FRI JUN 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1043 PM HAIL 12 S DUMAS 35.69N 101.96W
06/18/2004 0.75 INCH MOORE TX TRAINED SPOTTER
1 E OF FOURWAY
&&
RDThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:35 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 55 min |
| Jun 18, 7:55 PM CDT | Severe Thunderstorm Warning | AMA | Lipscomb | 35 min |
| Jun 18, 8:09 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 66 min |
| Jun 18, 9:19 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 41 min |
| Jun 18, 9:50 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 55 min |
| Jun 18, 9:57 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 48 min |
| Jun 18, 10:41 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 94 min |
| Jun 18, 10:48 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 57 min |
| Jun 18, 11:26 PM CDT | Flash Flood Warning | AMA | Moore | 4 hr |
| Jun 19, 12:15 AM CDT | Flash Flood Warning | AMA | Hutchinson | 4 hr |
| Jun 19, 1:43 AM CDT | Flash Flood Warning | AMA | Hansford | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.